Alert archive / Arkansas / Tornado Warnings in 1999

Tornado Warning 78, NWS Shreveport, LA

June 1, 1999Howard County, Arkansas

NWS Shreveport, LA issued this tornado warning at Jun 1, 1999, 10:47 PM CDT for Howard County, Arkansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 1999, 10:47 PM CDT (03:47 UTC)
Expired
Jun 1, 1999, 11:35 PM CDT
In force
48 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Howard County, AR

What was reported inside it

TimeReportWhereRemark
Jun 1, 11:07 PM CDTThunderstorm Wind 61Umpire, ARNumerous trees and powerlines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 9:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1999-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1999-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2622 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 020351 RRA
TORSHV
ARC061-020435-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1047 PM CDT TUE JUN 1 1999

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  HOWARD COUNTY IN SOUTHWESTERN ARKANSAS

* UNTIL 1135 PM CDT

* AT 1047 PM CDT... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A TORNADO APPROACHING BAKER SPRINGS.  THE
  THUNDERSTORM CONTAINING THIS TORNADO WAS MOVING SOUTHEAST AT 20
  MPH.


* THE TORNADO IS EXPECTED TO BE NEAR...
  BAKER SPRINGS AT 1055 PM


THIS THUNDERSTORM CAN PRODUCE A TORNADO THAT IS OBSCURED BY
RAIN AND DIFFICULT TO SEE. GO TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOURF HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jun 1, 8:50 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 1, 8:50 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
850 PM CDT TUE JUN 1 1999

FRONTAL SYSTEM OVER OKLAHOMA INTO NORTH TEXAS FROM NEAR TUL
TO DURANT OK AND DAL CONTINUES TO HAVE SCATTERED THUNDERSTORM
DEVELOPMENT. A TROUGH EXTENDED FROM THE FRONT OVER SOUTHEAST OKLAHOMA
REACHING TO ALONG THE RED RIVER NEAR PARIS TEXAS IN NORTHEAST TEXAS
AND THEN CURVED INTO SOUTHWEST ARKANSAS. ONE OF THE THUNDERSTORMS
OVER SOUTHEAST OKLAHOMA WEST OF HUGO LOOKS TO BE DECREASING. AS THIS
STORM DECREASES OUTFLOW MAY SET OFF OTHER THUNDERSTORMS OVER
NORTHEAST TEXAS FROM NEAR PARIS EAST ACROSS SOUTHEAST OKLAHOMA NEAR
IDABEL AND INTO SOUTHWEST ARKANSAS NEAR DE QUEEN AND DIERKS. EARLIER
DURING THE AFTERNOON AND EARLY EVENING VISIBLE SATL INDICATED CLOUD
BAND ALONG THIS AREA.

UPPER JET SPREADING ACROSS NORTHERN TEXAS TOWARD THE FOUR STATE
REGION WILL CONTINUE TO AID IN THUNDERSTORM DEVELOPEMENT DURING THE
NIGHT AS OUTFLOW BOUNDARIES FROM UPSTREAM STORMS SPREAD OVER MAINLY
THE NORTHERN SECTIONS AS DIVERGENCE ALOFT INCREASES. CAP HAS WEAKENED
OVER NE TX..NW LA..SW AR SINCE THIS MORNING TO AROUND 1 DEGREE...
LIFTED INDEX VALUES IN THE -9 RANGE...ALONG WITH CAPES OF 3K+
INDICATE THAT DEVELOPEMENT IS POSSIBLE DURING THE NIGHT.  LOSS OF
AFTERNOON HEAT MAY HELP CURB THUNDERSTORMS...BUT OUTFLOW BOUNDARIES
MAY PROVIDE TRIGGER. QUESTION IS HOW FAR SOUTH WILL THEY DEVELOP.
NW LA MAY ESCAPE ACTIVITY.

POPS IN NE TX AND SW AR MAY NEED TO BE BUMPED UP SLIGHTLY.

WORK ZONES TO FOLLOW SHORTLY.

6

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:44 PM CDTSevere Thunderstorm WarningSHVHoward56 min

Nearby

Tornado Warnings in Arkansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.